Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Shreveport, LA

December 18, 2002Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 18, 2002, 4:42 PM CST for Miller County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 4:42 PM CST (22:42 UTC)
Expired
Dec 18, 2002, 5:15 PM CST
In force
33 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Miller County, AR

The radar

The Shreveport radar (KSHV), 116 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 1:10 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS54 KSHV 182242
SVRSHV
ARC091-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 515 PM CST

* AT 442 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL MILLER
  COUNTY...OR ABOUT 9 MILES EAST OF TEXARKANA...MOVING NORTHEAST AT
  45 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 515 PM CST.

LAT...LON 3353 9400 3337 9385 3348 9375 3357 9385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:50 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 18, 3:50 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST WED DEC 18 2002

IN THE MIDST OF THE EVENT. LIKELY THUNDERSTORMS TONIGHT...WITH SOME
POSSIBLY SEVERE WITH POTENTIAL FOR STRONG TORNADOES. TORNADO WATCH
IN EFFECT AREA WIDE. UPPER LEVEL DISTURBANCE TAPPING THE INCREASING
GULF MOISTURE WILL PRODUCE BANDS OF THUNDERSTORMS...AND WILL
CONTINUE INTO THE EVENING. OVERALL AREA WILL SHIFT EASTWARD WITH THE
DISTURBANCE AND SURFACE FRONT OVERNIGHT. MAY STILL HAVE LINGERING
SEVERE WEATHER AROUND SUNRISE THURSDAY MORNING FOR CENTRAL
LOUISIANA. ONCE WE GET RID OF THIS...FAIR WEATHER THROUGH THE
WEEKEND. RAIN RETURNS AS ANOTHER UPPER LOW DIGS IN TO SW STATES ON
MONDAY AND WILL CONTINUE INTO TUESDAY. WILL GO WITH LIKELY POPS. MEX
GUIDANCE HAS SOME FREEZING MIN TEMPS IN THE MIDST OF THIS NEXT RAIN
EVENT...BUT WILL NOT GO THAT COLD. 17

PRELIMS...

SHV 57/71/39/63/35 7300
MLU 62/70/39/63/32 7600
TXK 53/70/37/62/34 7100
TYR 51/70/38/63/39 6000
LFK 57/71/39/66/40 7200

.SHV...TORNADO WATCH FOR ALL ZONES THROUGH 9 PM...
Hazardous weather outlook, Dec 18, 12:00 PM CST, 4 hours 42 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FOUR STATES REGION FOR THIS AFTERNOON THROUGH TONIGHT.

WARM AND HUMID GULF AIR ACROSS THE REGION...AND A VIGOROUS STORM
SYSTEM SWINGING ACROSS TEXAS TODAY...WILL PROVIDE THE NECESSARY
INGREDIENTS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. INSTABILITY
PARAMETERS AND VERTICAL WIND PROFILES SUGGEST NOT ONLY THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...BUT ALSO THE
POTENTIAL FOR TORNADOES. STORMS WILL INITIATE OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS
AFTERNOON...THEN MOVE EASTWARD ACROSS LOUISIANA...EAST TEXAS...AND
SOUTHCENTRAL ARKANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE STORMS MAY STILL BE IN PROGRESS OVER THE EASTERN SECTIONS OF
NORTH LOUISIANA AND SOUTHERN ARKANSAS EARLY THURSDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 18, 2:06 PM CST, 2 hours 36 minutes before
ARZ073-LAZ001>006-010>014-017>022-TXZ151-153-166-167-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CST WED DEC 18 2002

...A TORNADO WATCH CONTINUES IN EFFECT FOR THE ENTIRE FOUR STATE
AREA UNTIL 9 PM THIS EVENING...

A DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS...ALONG A LINE FROM
NEAR EL DORADO ARKANSAS...SOUTHWEST TO 10 MILES WEST OF MANY
LOUISIANA...WAS INCREASING IN INTENSITY. SOME OF THE STRONGER STORMS
HAVE BEGUN TO SHOW WEAK ROTATION. PERSONS IN NORTH LOUISIANA...AND
EXTREME SOUTH ARKANSAS...SHOULD KEEP INFORMED OF THE PROGRESS AND
INTENSITY OF THESE STORMS.
Special weather statement, Dec 18, 2:30 PM CST, 2 hours 12 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST WED DEC 18 2002

...POTENTIAL FOR STRONG TORNADOES THIS AFTERNOON AND TONIGHT...
...TORNADO WATCH IN EFFECT THROUGH 9 PM...

THIS IS A POTENTIALLY DANGEROUS SITUATION.

A WARM...MOIST...AND RAPIDLY DESTABILIZING AIR MASS COVERS THE FOUR
STATE AREA. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL SWING OUT OF
WEST TEXAS AND FURTHER DESTABILIZE THE REGION. THUNDERSTORMS WILL BE
DEVELOPING THIS AFTERNOON AND EVENING ALONG A SURFACE BOUNDARY WHICH
EXTENDS FROM WESTERN ARKANSAS...THROUGH NORTHEAST TEXAS...TO SOUTHERN
TEXAS. FURTHERMORE...THUNDERSTORMS WILL ALSO DEVELOP OUT AHEAD OF
THIS BOUNDARY...AS FAR EAST AS CENTRAL LOUISIANA. THE THUNDERSTORMS
WILL BE MOVING NORTHEASTWARD AT 40 TO 50 MPH.

VERTICAL WIND PROFILES ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING STRONG TORNADOES...VERY LARGE
HAIL...AND STRONG DAMAGING WIND GUSTS.

LATER ON THIS EVENING AND THROUGH THE OVERNIGHT HOURS...THE
THUNDERSTORM AREA WILL MOVE EASTWARD ALONG WITH THE UPPER LEVEL
DISTURBANCE AND THE SURFACE FRONT. THE SEVERE WEATHER THREAT WILL
LIKELY PERSIST THROUGH THE OVERNIGHT HOURS ALONG AND EAST OF THE
SURFACE BOUNDARY...WHICH WILL BE LOCATED ACROSS CENTRAL LOUISIANA BY
SUNRISE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 5:00 PM CSTTornado WarningSHVUnion30 min
Dec 18, 5:07 PM CSTTornado WarningSHVLafayette23 min
Dec 18, 5:34 PM CSTTornado WarningSHVColumbia41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.